Alert archive / Indiana / Gale Warnings in 2024

Gale Warning 13, NWS Northern Indiana

December 29, 2024

NWS Northern Indiana issued this gale warning at Dec 29, 2024, 3:38 AM EST. It took effect at Dec 29, 2024, 10:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 3:38 AM EST (08:38 UTC)
In effect from
Dec 29, 2024, 10:00 AM EST
Expired
Dec 29, 2024, 9:00 PM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

374 
WHUS73 KIWX 290838
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
338 AM EST Sun Dec 29 2024

LMZ043-046-291645-
/O.NEW.KIWX.GL.W.0013.241229T1500Z-241230T0200Z/
/O.EXT.KIWX.SC.Y.0083.241230T0200Z-241230T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 AM EST Sun Dec 29 2024

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST
THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
10 AM EST MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 knots with
  gusts up to 35 to 40 knots and waves 4 to 7 feet expected. For 
  the Small Craft Advisory, west winds 15 to 25 knots with gusts 
  up to 30 knots and waves 4 to 7 feet diminishing to 3 to 5 feet 
  expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 10 AM this morning to 9 PM 
  EST this evening. For the Small Craft Advisory, from 9 PM this 
  evening to 10 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
3 follow-up statements
437 
WHUS73 KIWX 291517
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1017 AM EST Sun Dec 29 2024

LMZ043-046-292330-
/O.CON.KIWX.GL.W.0013.000000T0000Z-241230T0200Z/
/O.CON.KIWX.SC.Y.0083.241230T0200Z-241230T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1017 AM EST Sun Dec 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM EST MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 knots with 
  gusts up to 35 to 40 knots and waves 4 to 7 feet expected. For 
  the Small Craft Advisory, west winds 15 to 25 knots with gusts 
  up to 30 knots and waves 4 to 7 feet diminishing to 3 to 5 
  feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 9 PM EST this evening. For 
  the Small Craft Advisory, from 9 PM this evening to 10 AM EST 
  Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
772 
WHUS73 KIWX 291948
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
248 PM EST Sun Dec 29 2024

LMZ043-046-300400-
/O.CON.KIWX.GL.W.0013.000000T0000Z-241230T0200Z/
/O.CON.KIWX.SC.Y.0083.241230T0200Z-241230T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
248 PM EST Sun Dec 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM EST MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 knots with
  gusts up to 40 knots and waves 4 to 8 feet expected. For the
  Small Craft Advisory, west winds 15 to 25 knots with gusts up to
  30 knots and waves diminishing to 3 to 5 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 9 PM EST this evening. For 
  the Small Craft Advisory, from 9 PM this evening to 10 AM EST 
  Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
266 
WHUS73 KIWX 300136
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
836 PM EST Sun Dec 29 2024

LMZ043-046-300945-
/O.EXP.KIWX.GL.W.0013.000000T0000Z-241230T0200Z/
/O.CON.KIWX.SC.Y.0083.241230T0200Z-241230T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
836 PM EST Sun Dec 29 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...
...GALE WARNING WILL EXPIRE AT 9 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and
  waves 5 to 8 feet expected. A few gusts up to 35 knots over the
  next couple of hours are still possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Andersen

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 29, 2:42 AM EST, 56 minutes earlier. Its key messages:

  • A strong low pressure system will bring widespread rain today with wind gusts up to 45 mph during the afternoon and early evening.
  • There is a low risk for severe weather in NW OH late this afternoon.
  • Snow may mix in at times this evening before rain ends but no accumulation is expected.
  • More rain on Tuesday before a change to much colder conditions with possible lake effect snow for the second half of the week.
Area forecast discussion, Dec 29, 2:42 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
242 AM EST Sun Dec 29 2024

.KEY MESSAGES...

- A strong low pressure system will bring widespread rain today
  with wind gusts up to 45 mph during the afternoon and early
  evening.

- There is a low risk for severe weather in NW OH late this
  afternoon.

- Snow may mix in at times this evening before rain ends but no
  accumulation is expected.

- More rain on Tuesday before a change to much colder conditions
  with possible lake effect snow for the second half of the
  week.

&&

.DISCUSSION...
Issued at 242 AM EST Sun Dec 29 2024

Morning water vapor shows very strong circulation currently lifting
out of Arkansas. Given a strong negative tilt and favorable upper
jet dynamics, further deepening of the PV anomaly is expected as it
pivots across our CWA late this afternoon. Leading edge of
isentropic ascent/moisture advection is already pushing into our
area. A very impressive fgen signal is noted moving over our CWA
around 12Z with very steep and strong fgen extending from the
surface through 400mb. Pockets of negative EPV/instability are also
noted above this fgen layer with specific humidities of 6 g/kg
extending to 700mb and 3 g/kg all the way to 500mb. Expect
widespread moderate rain over our area through the morning with
pockets of enhanced mesobanding producing locally heavy rain at
times. This activity will initially be heaviest in the SE but
transition to elevated fgen in our NW by late morning as the
midlevel dry slow moves into our SE around 18Z. QPF totals could
exceed 1 inch in spots just with this morning activity. Ponding in
typical low spots is expected and could lead to some minor impacts
if heavier totals end up over any urban areas. Current RFC river
forecasts keep all river points below action stage at this point.

Forecast becomes even more interesting for the afternoon and evening.
Aforementioned dry slot moves into our SE during the afternoon and
some models suggest a few hundred J/kg of low-topped SBCAPE
developing roughly south of US-24 and east of I-69. IF this does
develop then there will be a risk for damaging wind gusts/possible
tornadoes given very strong 0-1km shear and helicity as well as low
LCL's. The instability signal is very meager though and only shows
up briefly on a few forecast soundings given some lingering capping
concerns and overall poor lapse rates. Confidence in severe weather
is very low but certainly something to watch closely this afternoon.

Of higher confidence is the potential for some brief 45-50 mph winds
in the CAA wing behind passing surface low. Forecast soundings
indicate 45-50kt winds just barely off the surface (as low as
950mb). Mixing will be limited given saturated/stable profiles and
better cross-isobar flow/direct isentropic descent signal is to our
south and southeast, but it won't take much to mix down those gusts.
Expect a swath of brief 45 mph gusts to swing west-east through our
CWA roughly 21-03Z immediately behind the surface low where best CAA
and isallobaric components line up. Best chances for strongest gusts
will be in our SE and after collaboration with neighboring offices
decided to issue a wind advisory for all but our far N/NW where
confidence in 45 mph gusts is lower.

And finally, this push of CAA behind the low could lead to a few wet
snowflakes mixing in. Best chances will be in our north central and
northeast zones where the heaviest precip rates coexist with
slightly cooler profiles/later timing. Any accumulation would likely
be very isolated and melt quickly. Not expected any impacts from
this aspect of the event but don't want anyone to be surprised if
they see some snow mixing in before precip ends late this evening.

After tranquil weather on Mon, yet another robust Pacific wave will
move through the region early Tue. Slightly better agreement on
track and strength but there are still some inconsistencies. Given
plethora of near-term hazards did not deviate far from NBM
initialization. Primarily rain is expected with this event though
surface low track well to our south does raise some questions for
our far northern counties and if precip does linger into Tue night
could see some snow mix in. Overall not a great chance for
accumulating snow but something to watch. Not much change to the
rest of the long term with temps flipping back to below normal. LES
remains possible but still a lot of details regarding fetch and
instability to work out.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1211 AM EST Sun Dec 29 2024

Widespread heavy rainfall and gusty winds are ahead for most of
the day Sunday. Scattered showers can be seen lifting northward
into our area, with the heaviest rain still several hours away
near the Indiana/Kentucky stateline. Scattered light rain should
overspread the area in the next few hours with moderate to heavy
rain arriving around 12Z. Ceilings will quickly drop in the next
few hours to IFR as the rain approaches. Ceilings could even
drop to LIFR, especially around KFWA, where the NBM has about
40% probabilities of LIFR ceilings. Rain will likely cause
reduced visibilities today, down to as low as 2 to 5 miles.
Winds will be quite gusty as well, especially on the backside of
the system this evening, with gusts as high as 25 to 35 kts
possible (especially south and east of KFWA).

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 1 PM this afternoon to 11 PM EST this
     evening for INZ008-009-013-015-017-018-020-022>027-
     032>034-116-216.
OH...Wind Advisory from 1 PM this afternoon to 11 PM EST this
     evening for OHZ001-002-004-005-015-016-024-025.
MI...None.
MARINE...Gale Warning from 10 AM this morning to 9 PM EST this evening
     for LMZ043-046.
     Small Craft Advisory from 9 PM this evening to 4 AM EST Monday
     for LMZ043-046.

&&

DISCUSSION...AGD
AVIATION...Johnson
Hazardous weather outlook, Dec 28, 2:44 PM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
244 PM EST Sat Dec 28 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-291945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
244 PM EST Sat Dec 28 2024 /144 PM CST Sat Dec 28 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
244 PM EST Sat Dec 28 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:35 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Fulton and 11 more20 hr

Nearby

Gale Warnings in Indiana, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.